Georgia, 2003

Damaging Wind in Georgia, July 23, 2003

July 23, 2003 · NWS JAX · 1 event in 1 county or zone

Jeff Davis Sheriff's Office reported large trees down along highway 268 near Hazelhurst and large oak tree limbs were down throughout the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Jeff Davis Sheriff's Office reported large trees down along highway 268 near Hazelhurst and large oak tree limbs were down throughout the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 23, 8:55 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 8:55 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
955 AM EDT WED JUL 23 2003

RADAR HAS BEEN SHOWING A BATCH OF SHOWERS AND A FEW THUNDERSTORMS
EXTENDING FROM NEAR WAYNE COUNTY/WRN GLYNN TO HAMILTON AND SUWANNEE
COUNTIES. EXPECT THIS LINE OF CONVECTION TO WORK STEADILY EASTWARD
WITH NEW CELLS DEVELOPING AHEAD OF IT. NEW DEVELOPMENT GOING ON OVER
GILCHRIST AND SMALL CELLS NOTED OVER CLAY COUNTY. NOTED Q-VECTOR
CONVERGENCE OVER CWA ASSOCD WITH SHORTWAVE TROUGH NOT DOES NOT GET
STRONGER UNTIL MAINLY THIS EVENING PER ETA MODEL...BUT EARLIER ON
GFS RUN. BETTER DIVERGENCE WITH RRQ OF UPPER JET REMAINS OVER SE GA
THIS AFTN. VIS IMAGERY SHOWS MOSTLY SUNNY ACROSS THE NE FL AREA
MAKING IT MORE RIPE FOR CONVECTION THIS AFTERNOON. 12Z JAX SOUNDING
FAIRLY SIMILAR TO YESTERDAY EXCEPT FOR LOW TO MID LEVEL WINDS HAVE
INCREASED IN RESPONSE TO DIGGING MID LEVEL TROUGH OVER THE E U.S.
THESE WINDS ARE ALSO EXPECTED TO INCREASE LITTLE MORE BY THIS
AFTERNOON. PER SPC SLIGHT RISK LOOKS GOOD WITH SEVERE WIND GUSTS THE
MAIN CONCERN IN CLUSTERS AND BOW ECHOES. ALSO NOTED SOME DRY AIR
ALOFT IN N CENTRAL FL PER WATER VAPOR AND XMR SOUNDING MAY ENHANCE
DOWNBURST POTENTIAL. THIS TREND ALSO INDICATED PER SATELLITE WINDEX
PRODUCT. THESE CONCERNS ARE ALREADY NOTED IN FORECAST PRODUCTS BUT
MAY ALSO MENTION SVR POTENTIAL IN ZPP FOR SE COUNTIES. DUE TO MOSTLY
SUNNY CONDS OVER SE CWA LOOKING FOR GOOD MIXING TO BRING GUSTY WINDS
TO THE SFC SO WILL GO WITH BREEZY WORDING THERE FOR AN UPDATE AND
MAY TWEAK POPS AND TEMPS UP.

MARINE...WINDS AT 41008 HAVE STEADILY DROPPED OFF SINCE 06Z...NOW
RECORDING SW 14G19KT. SEAS ABOUT 3 FT. SIMILAR TREND AT 41012 WITH
SW WINDS NOW AT 12G17KT. SEAS 3 FT. HIGHER WINDS WILL MAINLY BE IN
THE OFFSHORE WATERS WITH SCEC THERE. MAY INCREASE WINDS FOR
NEARSHORE WATERS TO SOLID 15 KT DUE TO ANTICIPATION OF PORTION OF
950 MB WINDS MIXING TO SFC AND GUSTS AOA 15 KT.

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

ARS
Hazardous weather outlook, Jul 23, 12:30 PM EST, 50 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-2312300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA THIS AFTERNOON...

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA THIS AFTERNOON
AND EARLY EVENING. A FEW STORMS MAY BECOME SEVERE.  THESE STORMS
WILL PRODUCE STRONG DAMAGING WINDS...HAIL...FREQUENT LIGHTNING...AND
LOCALLY VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A FEW STRONG THUNDERSTORMS MAY DEVELOP ACROSS THE REGION THURSDAY
AFTERNOON.

OTHERWISE...NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.  SPOTTERS ARE
REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR YOUR LOCAL
AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CAMP

In the hours before

Special weather statement, Jul 23, 11:31 AM EST, 1 hour 49 minutes before
FLZ040-231715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1231 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR THE EASTERN
HALF OF MARION COUNTY FOR STRONG THUNDERSTORM WINDS VALID
UNTIL 115 PM...

AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES SOUTHWEST OF
SUMMERFIELD...MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SUMMERFIELD...
BELLEVIEW...LAKE WEIR...WEIRSDALE...SILVER SPRINGS SHORES...
OCKLAWAHA...MOSS BLUFF AND LYNNE THROUGH 115 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL
Special weather statement, Jul 23, 12:11 PM EST, 1 hour 9 minutes before
GAZ149-150-163-231745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
111 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
CLINCH...NORTHERN WARE...AND EASTERN ATKINSON COUNTIES FOR STRONG
THUNDERSTORM WINDS VALID UNTIL 145 PM...

AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
14 MILES SOUTHWEST OF PEARSON TO 13 MILES SOUTH OF MANOR...MOVING
NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS AROUND HOMERVILLE...MANOR...COGDELL...PEARSON...
AXSON...NEEDHAM...MILLWOOD AND WARESBORO THROUGH 145 PM EDT. GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE. SOME POWER LINES HAVE ALREADY BEEN REPORTED DOWN AROUND THE
HOMERVILLE AREA DURING THE LAST FEW MINUTES.

CARROLL
Special weather statement, Jul 23, 12:16 PM EST, 1 hour 4 minutes before
FLZ025-231745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
116 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
DUVAL COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 145 PM...

AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BAYARD...OR ABOUT 7 MILES NORTHEAST
OF FRUIT COVE...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS AROUND BAYARD...UNF...SAN PABLO...NEPTUNE BEACH...
JACKSONVILLE BEACH AND MAYPORT THROUGH 145 PM EDT. GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

CARROLL
Special weather statement, Jul 23, 12:21 PM EST, 59 minutes before
GAZ132-133-231800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
121 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR COFFEE AND
JEFF DAVIS COUNTIES FOR STRONG THUNDERSTORM WINDS VALID
UNTIL 200 PM...

AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF AMBROSE...MOVING NORTHEAST
AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND
AMBROSE...BROXTON...PRIDGEN...WEST GREEN...SNIPESVILLE AND DENTON
THROUGH 200 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.

CARROLL
Special weather statement, Jul 23, 12:53 PM EST, 27 minutes before
GAZ134-150-151-231845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
153 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WARE...BACON...
PIERCE COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 245 PM...

AT 153 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTHWEST OF
BLACKSHEAR...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WAYCROSS...SUNNYSIDE...
DIXIE UNION...DEENWOOD...BLACKSHEAR...PATTERSON AND BRISTOL THROUGH
245 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE.

SHASHY
Special weather statement, Jul 23, 12:57 PM EST, 23 minutes before
GAZ136-231845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
157 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WAYNE COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 245 PM...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ODUM...MOVING NORTHEAST AT
25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND ODUM...
JESUP AND DOCTORTOWN THROUGH 245 PM EDT. GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

CARROLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jeff Davis

When
July 23, 1:20 PM EST
Where
Jeff Davis County, Hazelhurst
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.867, -82.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361616.